Zoloft, generically known as sertraline, belongs to a classification of antidepressants referred to as Selective Serotonin Reuptake Inhibitors, or SSRIs. Physicians recommend Zoloft for treatment of depressive disorders, anxiety and other psychological health conditions.
Zoloft & Weight Gain or Loss
Like other SSRIs, Zoloft may cause weight changes in some individuals. Knowing that this issue might take place can help you make essential lifestyle changes to avoid it or deal with it effectively if you experience either one.
Weight loss is a typical side effect of Zoloft, impacting children and teenagers more often than adults, who need close tracking when taking this drug. Inning accordance with eMedTV, 7 percent of children taking Zoloft experienced weight loss of higher than 7 percent of their body weight. Around 2 percent of teenagers lost more than 7 percent. A lot of adults lose simply a pound of two.
If you lose large amounts of weight and do not have to lose it, you may need to stop taking the medication. Around 1 percent put on weight when taking Zoloft. It’s unclear whether the medication itself or a combination of lifestyle changes, underlying conditions and other elements is to blame for weight gain in patients taking Zoloft.
Symptoms and Signs
Weight loss is often preceded by cravings loss, queasiness upon eating, and disinterest in cooking and intake. Decreased caloric consumption and sometimes an increase in exercise due to the fact that of lowered depressive symptoms are typically the primary causes of weight loss in patients taking Zoloft.
Increased hunger, binge eating, food cravings and fixation with food are typically related to weight gain in individuals who take Zoloft. Poor dietary options, such as eating foods high in saturated fats and sugars, are a significant cause of weight gain for many people.
Weight changes of 5 to 10 pounds are not likely to cause serious health issue in most people. However, fast weight gain or loss can have health implications. Underweight individuals are most likely to struggle with reduced resistance, low energy levels and nutritional deficiencies, the British National Health Services warns.
Underweight women might have irregular menstrual cycles and lowered fertility. Overweight concerns and weight problems are endemic in the United States. The National Heart Lung and Blood Institute specifies that overweight people are at an increased risk for heart disease, type II diabetes, sleep apnea and numerous types of cancer.
The best method to avoid extreme weight gain or weight loss while taking Zoloft is to abide by a healthy diet and exercise routinely. Fresh fruits and vegetables, entire grains, lean meat and low-fat dairy products are excellent choices for a healthy diet. Strength-training exercises might help build muscle mass in underweight patients, while routine aerobic exercise like running or cycling can help burn calories in those who are obese.
Not all patients taking Zoloft experience weight changes or opposite effects. Weight gain and loss are generally most noticable at the start of treatment and typically level off after a few months. If weight changes are consistent or severe, your doctor might change the dosage of medication or recommend other treatments.
How to Stop Weight Gain From Zoloft
Does zoloft cause weight gain? Sertraline, or Zoloft, is generally a weight-neutral medication, meaning it does not cause any weight gain or loss, inning accordance with a short article released in Psychology Today. However, in some individuals it can lead to weight changes.
If depression resulted in weight loss, then weight gain while taking Zoloft might be because of improvement of depression symptoms. But if your weight gain is unwanted, you can avoid it. Keep in mind that adults generally put on weight every year, even if they are not taking medications.
- Display your weight as quickly as you start taking Zoloft. Update your doctor routinely on any weight changes. Make dietary changes as quickly as you notice even minor weight gain. Waiting too long will make the weight harder to lose.
- Change your diet. Reduce the common amount of calories you’re eating. Eat more low-calorie foods, such as vegetables and fruits. Increase the fiber in your diet by eating more entire grains and vegetables. Save sugary foods for a periodic treat.
- Eat carbs by themselves to produce more serotonin. Eat about 30g of a sweet or starchy food such as breakfast cereal, pretzels, popcorn or rice. Do not integrate carb with protein, which avoids serotonin production, or fat, which includes calories.
- Learn the difference in between hunger and cravings. Zoloft may increase your hunger however won’t affect your true appetite level, inning accordance with Judith J. Wurtman, Ph.D. and co-author of “Halt Antidepressant-Associated Weight Gain.” To determine if you’re really starving, think about if you would eat a food that you don’t particularly enjoy.
- Exercise more often. Make the most of the energy boost got from eating carbs. Exercise burns calories and can slow weight gain.
- Take an antacid. Antidepressants such as Zoloft may cause your stomach to produce excessive acid, developing a sensation that can be misinterpreted for hunger.
- Suggest the drug orlistat, or Xenical, to your doctor. Orlistat obstructs the body’s capability to take in dietary fat. Taking bupropion or topiramate might also be handy.
- Ask your doctor about switching drugs. Note that other drugs might not be as reliable at treating your condition as Zoloft, and it might take time to find one that works.
- Ask your doctor if you’re prepared to stop taking Zoloft after six months. If you take an SSRI for fewer than 6 months, you’re less likely to experience weight gain, found a 2003 research study published by Rashmi Deshmukh and Kathleen Franco in the “Cleveland Clinic Journal of Medicine.”
Do not quickly stop taking Zoloft even if you observe weight gain. Consult your doctor about how to stop taking the medication.